Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Adv Chronic Kidney Dis. 2010 Jan;17(1):72-82. doi: 10.1053/j.ackd.2009.07.009.

Antiretroviral medications: adverse effects on the kidney.

Author information

  • 1Mount Sinai School of Medicine, New York, NY 10029, USA.

Abstract

The widespread introduction of highly active antiretroviral therapy (HAART) in the mid-1990s dramatically altered the course of human immunodeficiency virus (HIV) infection, with improvements in survival and reductions in the incidence of AIDS-defining illnesses. Although antiretroviral therapy has been shown to reduce the incidence of both AIDS-defining and non-AIDS conditions, long-term exposure to HAART may also be associated with significant toxicity. This article reviews the potential nephrotoxicity of specific antiretroviral agents and the impact of antiretroviral therapy on related metabolic disorders. The antiretroviral agents most strongly associated with direct nephrotoxicity include the nucleotide reverse transcriptase inhibitor, tenofovir, and the protease inhibitor indinavir, although other agents have been implicated less frequently. Tenofovir and related nucleotide analogs have primarily been associated with proximal tubular dysfunction and acute kidney injury, whereas indinavir is known to cause nephrolithiasis, obstructive nephropathy, and interstitial nephritis. Kidney damage related to antiretroviral therapy is typically reversible with early recognition and timely discontinuation of the offending agent, and nephrologists should be familiar with the potential toxicity of these agents to avoid delays in diagnosis.

PMID:
20005491
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk